Volume 19, issue 3 (2015)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
“Slicing” the Hopf link

Vyacheslav Krushkal

Geometry & Topology 19 (2015) 1657–1683
Abstract

A link in the 3–sphere is called (smoothly) slice if its components bound disjoint smoothly embedded disks in the 4–ball. More generally, given a 4–manifold M with a distinguished circle in its boundary, a link in the 3–sphere is called M–slice if its components bound in the 4–ball disjoint embedded copies of M. A 4–manifold M is constructed such that the Borromean rings are not M–slice but the Hopf link is. This contrasts the classical link-slice setting where the Hopf link may be thought of as “the most nonslice” link. Further examples and an obstruction for a family of decompositions of the 4–ball are discussed in the context of the A-B slice problem.

Keywords
Slice links, the Milnor group, the A-B slice problem
Mathematical Subject Classification 2010
Primary: 57N13
Secondary: 57M25, 57M27
References
Publication
Received: 25 February 2014
Revised: 5 August 2014
Accepted: 3 September 2014
Published: 21 May 2015
Proposed: Robion Kirby
Seconded: Michael Freedman, Walter Neumann
Authors
Vyacheslav Krushkal
Department of Mathematics
University of Virginia
Charlottesville, VA 22904
USA
http://www.math.virginia.edu/~vk6e